Hail, Logan
- When
- August 23, 4:33 PM MST
- Where
- Logan County, 16 mi W of Sterling
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.633, -103.500
2 hail, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 23, 1:55 PM MST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 255 PM MDT TUE AUG 23 2005 .SHORT TERM...CONVECTION BECOMING MORE ACTIVE ACROSS MOUNTAINS AND FOOTHILLS...THOUGH MOST OF ACTIVITY CURRENTLY OVER JACKSON AND LARIMER COUNTIES WHERE UPPER LEVEL JET IS ORIENTED. CONVECTION ALSO DEVELOPING ALONG BOUNDARY EXTENDING ACROSS ELBERT AND WASHINGTON COUNTIES. ADVERTISED SHORTWAVE STILL ACROSS WESTERN COLORADO AS NOTED BY WATER VAPOR LOOPS. LAPS ANALYSIS SHOWING CAPES HAVE INCREASED TO AROUND 1200 J/JG ALONG FRONT RANGE...WITH A BULLSEYE OF NEARY 2200 J/KG OVER SOUTHEAST LARIMER AND WESTERN WELD COUNTIES. FURTHER EAST...STILL QUITE A BIT OF CIN LEFT. SHEAR PROFILE HAS BEEN IMPROVING DURING THE PAST HOUR AS SOUTHEAST SURFACE FLOW INCREASES. SHOULD SEE STORMS BEGIN TO SPREAD ACROSS FRONT RANGE WITHIN THE NEXT FEW HOURS AS SHORTWAVE MOVES INTO CENTRAL COLORADO. SOME SEVERE STORMS STILL A POSSIBILITY THIS EVENING GIVEN INCREASED LIFT FROM APPROACHING SHORTWAVE AND FAVORABLE SHEAR WITH THE BEST POTENTIAL ALONG THE BOUNDARY ACROSS ELBERT AND WASHINGTON COUNTIES AND OVER WELD COUNTY. HAIL AND WIND GUSTS WILL BE THE MAIN THREATS...THOUGH CANNOT RULE OUT A BRIEF TORNADO ALONG THE BOUNDARY. THE DENVER METRO AREA COULD BE EXEMPT FROM THE SEVERE POTENTIAL AS DEWPOINTS HAVE DROPPED INTO THE UPPER 30S AND LOWER 40S FROM LOCAL DOWNSLOPE OFF PALMER DIVIDE. THREAT COULD CONTINUE DURING THE EVENING AS SHORTWAVE PROGGED TO MOVE ACROSS AREA AFTER 00Z. WILL KEEP THE CURRENT IDEA OF STORMS ENDING BY MIDNIGHT...THOUGH THERE MAY BE AN OUTSIDE CHANCE OF SOME STORMS LINGERING BEYOND MIDNIGHT OVER THE FAR EASTERN PLAINS. MODELS ADVERTISE AN MCS DEVELOPING OVER KANSAS OVERNIGHT...WITH POTENTIAL FOR EASTERLY OUTFLOW INCREASING LOW LEVEL MOISTURE AND POSSIBILITY OF LOW CLOUDS AND FOG REDEVELOPING. BEST POTENTIAL APPEARS TO BE FAR EASTERN ZONES AS INDICATED BY BOUNDARY LAYER WIND AND HUMIDITY PROGS. ON WEDNESDAY...CWA WILL BE UNDER INFLUENCE OF SUBSIDENCE BEHIND THIS EVENINGS SHORTWAVE. ATMOSPHERE DRIES OUT AS NOTED BY DROP IN PRECIPITABLE WATER. CROSS SECTIONS STILL SHOW A BIT OF MID LEVEL MOISTURE OVER AREA. THERE SHOULD BE ENOUGH HEATING TO STEEPEN LAPSE RATES DURING AFTERNOON AND OFFSET THE SUBSIDENCE WHICH COULD LEAD TO ISOLATED MOUNTAIN STORMS. FORECAST SOUNDINGS INDICATE CAPES OF AROUND 600 J/KG ACROSS PLAINS DURING AFTERNOON. BUT IT APPEARS THERE WILL ALSO BE ENOUGH CIN WHICH COULD OFFSET STORM POTENTIAL. WILL KEEP THE ZERO POPS FOR THE PLAINS AS A RESULT. TEMPERATURE AND THICKNESS PROGS SHOW A 2-3 DEGREE CELSIUS WARMUP ACROSS AREA...WHICH LOOKS REASONABLE. TEMPERATURE GRIDS SHOW THIS TREND AS WELL...SO ONLY MINOR ADJUSTMENTS NEEDED. .LONG TERM...WED NGT-FRI...AS CLOSED LO ALOFT AND UPR TROF MOVE ACRS NRN RCKYS AND NRN GRT PLAINS...WEAK W TO SWLY FLO ALF WILL CONT ACRS CNTRL RCKYS THRU PERIOD. ADEQUATE MSTR AND INSTABILITY WILL CONT TO BE PRESENT ACROSS THE AREA FOR A SLGHT CHC OF AFTN AND EVE SHWRS AND TSTMS EACH DAY. WHILE PCPN IN MODLS IS RATHER SPARSE...FCST UPR AIR SOUNDINGS SHW ADEQUATE CAPES TO SUPPORT LATE DAY CONVECTIVE DVLPMNT. BEST CAPES ARE FCST ON FRI WITH ANOTHER WK SHT WV. BELIEVE MDLS ARE UNDERPLAYING PCPN FRI. WK SURGE OF HI PRESSURE ON WED NIGHT AND THU AFTN AND NGT OVR PLAINS WILL KEEP AMS CAPPED TO E OF URBAN CORRIDOR. LO LEVEL UPSLP FLO OVRNGT WILL PRODUCE AREAS OF FOG ACRS PLAINS ARND SNRS FRI. TEMPS WILL BE NR OR SLIGHTLY ABV SEASONAL NORMS. IN EXTENDED PRD...SAT-TUE...MDLS MAINTAIN DRY W TO SWLY FLO ALF ACRS CNTRL RCKYS AS UPR TROF DIGS INTO PAC NW. ECMWF IS FASTER WITH THIS FEATURE THAN GFS. AMS SHUD RMN GENLY DRY FM SAT THRU MON...BUT MDLS SUGGEST A RETURN OF MONSOONAL FLO INTO CNTRL RCKYS ON TUE. WILL ADD SLGT CHC OF TSTMS TO MTNS ON TUE AFTN. TEMPS WILL BE SLIGHTLY WARMR THAN SEASONAL NORMS. && .BOU...NONE. && D-L/GARD...WFO BOULDER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1056 AM MDT TUE AUG 23 2005 COZ030>051-241200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1056 AM MDT TUE AUG 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST COLORADO FROM MID AFTERNOON THROUGH THE EARLY EVENING HOURS. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS NORTHERN COLORADO AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. THE AIRMASS OVER NORTHEAST COLORADO WILL BECOME UNSTABLE BY AFTERNOON ESPECIALLY EAST OF A GREELEY TO DENVER TO KIOWA LINE. WITH A FAVORABLE SHEAR PROFILE IN PLACE SOME OF THE STORMS OVER NORTHEAST COLORADO MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. IN ADDITION AN ISOLATED TORNADO OR TWO IS ALSO POSSIBLE. THE DISTURBANCE WILL MOVE EAST OF THE AREA TONIGHT WITH THUNDERSTORMS ENDING OVER NORTHEAST COLORADO BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM TODAY OVER NORTHEAST COLORADO. D-L/GARD...WFO BOULDER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 350 PM MDT TUE AUG 23 2005 COZ044-046>051-240250- MORGAN COUNTY-NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/ NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY- PHILLIPS COUNTY- 350 PM MDT TUE AUG 23 2005 ...SEVERE THUNDERSTORM WATCH 741 IS IN EFFECT UNTIL 11 PM MDT... THIS INCLUDES THE FOLLOWING COUNTIES OR PORTIONS OF COUNTIES... SEDGWICK...PHILLIPS...LOGAN...MORGAN...LINCOLN AND EASTERN ELBERT. COZ042-045-240250- NORTHEAST WELD COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- 350 PM MDT TUE AUG 23 2005 ...SEVERE THUNDERSTORM WATCH 741 IS IN EFFECT UNTIL 11 PM MDT... THIS WATCH INCLUDES PARTS OF NORTHEAST WELD COUNTY AROUND STONEHAM AND THE WYOMING BORDER AND THOSE PORTIONS OF ADAMS AND ARAPAHOE COUNTIES EAST OF THE DENVER METRO AREA. ET
The Cheyenne radar (KCYS), 124 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471533, 5471532, 5471531, 5471530.